Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Cheek pain after eating or drinking, done tonsillectomy. Any concerns?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2292 Questions
Question
I have a 6 yr old 8days s/p tonsillectomy. C/o transient bilateral cheek pain following any thing in mouth (food, drink, water, candy, etc) More specifically, the center (chubby part) of the cheek. Very transient but very severe. No other complaints, throat, ears, teeth, jaw fine. MD's cause = referred p! and to chew gum which is not possible at this time. Any concerns? Salivary gland concerns? Normal?
Posted Fri, 24 Aug 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Naveen Kumar 6 hours later
Hi

Thanks for the query

The pain over the cheek could be due to either the temporomandibular joint problem or trauma over the buccal mucosa while performing tonsillectomy.

Over stretching of the temporomandibular joint and straining of the muscles holding the joint one of the commonest problems noticed following tonsillectomy. The inflammation of the joint causes difficulty in opening the mouth and eating as there is pain over the muscles holding the joint. The masticator muscle is an important muscle holding the joint which passes over the middle 1/3 of the cheek; the straining of the muscles could be causing this pain.

Secondly, there could be trauma to the buccal mucosa while performing tonsillectomy which could be in a healing phase. Hence stretching of the scar can cause pain.

Finally, it is very unlikely that there could be any salivary gland problem. There are three major salivary glands such as parotid, submandibular and sub lingual salivary glands. Parotid glands are located in front of the ear and any blockage of the gland would be causing swelling over the front of the ear and the pain would have been referred into the ear. Rest of the glands is situated below the mandible and the tongue. Hence, inflammations of those glands are also ruled out.

I would suggest you to give your daughter anti-inflammatory medicines such as ibuprofen to reduce the pain. Also, try giving her plenty of water to drink and semisolid food.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Cheek pain after eating or drinking, done tonsillectomy. Any concerns? 7 hours later
Thank you Doctor for you detailed response. Can we expect a normal recovery time/prognosis? Will the NSAID increase her risk for bleeding complications (s/p day 9)?
 
 
Answered by Dr. Naveen Kumar 13 minutes later
Hi

Thanks for writing back

Q: Can we expect a normal recovery time/prognosis?
A: Yes, it will definitely improve within a week or two with anti-inflammatory medicines.

Q: Will the NSAID increase her risk for bleeding complications (s/p day 9)?
A: No, NSAIDs will not increase the risk of bleeding in the post tonsillectomy patients. You can safely administer it to your child.

I wish her speedy recovery; all the best.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor